Arkansas, 2022

Flash Flooding and Damaging Winds in Arkansas, June 7 to 10, 2022

June 7 to 10, 2022 · NWS LZK · 11 events in 9 counties and zones

From June 5-10, a northwest flow pattern set up across Arkansas and surrounding areas. This occurs as upper level high pressure is situated across the western US while an upper trough or area of low pressure is in place across the eastern US.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

From June 5-10, a northwest flow pattern set up across Arkansas and surrounding areas. This occurs as upper level high pressure is situated across the western US while an upper trough or area of low pressure is in place across the eastern US. Hot and dry conditions are found beneath the ridge to the west while cooler conditions are found to the east. On a daily basis, thunderstorms developed across the Central/Southern Plains then traversed the northwest flow to the southeast across parts of Arkansas. Much of the state saw rain, but the heaviest amounts occurred across western Arkansas. Northeast portions of the state again saw the least amount of rainfall.

One of the larger clusters arrived during the morning of the 10th. Two to more than four inches of rain dumped from west central into much of southern Arkansas. Muddy Creek flowed over Highway 298 near Story (Montgomery County).

Farther south, straight-line winds downed trees (with some trees blocking roads) at Arkadelphia and Gum Springs (both in Clark County) and west of Warren (Bradley County). A video from a small plane showed a narrow swath of crop damage outside of Winchester (Drew County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 7, 12:44 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 7, 12:44 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
144 PM CDT Tue Jun 7 2022

.SHORT TERM...Tonight Through Thursday

Complex of SHRA/TSRA is moving east across central to SRN AR early
this Tue afternoon...with mainly some strong marginally SVR wind
gusts/hail noted so far. Looks like the primary threat will continue
to be marginally SVR hail/wind gusts...but still could see an
isolated SVR storm ahead of the main convection this afternoon
before the system exits the CWA to the east. Will also see potential
for some locally heavy rainfall...which will result in an isolated
flash flood threat through this afternoon/early evening.

Most convection will have moved east of the CWA by this
evening...with mainly dry conditions expected. A new upper
disturbance will drop SE in NW flow late tonight through Wed
morning...with additional convection expected after midnight through
midday Wed. This next wave of convection looks to initiate across NE
OK/SERN KS...then spread E/SE into NWRN AR...eventually central to
SERN AR by early Wed afternoon. Like today...marginally SVR wind
gusts/hail will be possible...with an isolated SVR storm possible.
While there will be a flash flood threat...looks like the heaviest
rainfall will be localized...with some isolated flash flooding also
possible. The exact location of heaviest rainfall is too uncertain
at this time for a short flash flood watch for now.

Beyond Wed afternoon into Thu...there will be a break from the
organized convection...but there will remain some chances for
SHRA/TSRA...mainly on Thu.

&&

.LONG TERM...Thursday Night Through Tuesday

The extended term will begin with a northwesterly flow aloft across
the region, with a ridge building over the western US. A few
shortwaves will zip thru the flow and interact with a quasi-
stationary boundary across the state, producing rain chances through
early Saturday.

A surface high will settle into the area, and the ridge will start
to build into the area by late in the weekend. This will bring an
end to the rain and a return to warmer temperatures.

By Monday a return flow at the surface will be present as the high
pushes to the east, and the heat will return with a vengeance. The
surface flow looks to be a bit more southwesterly, which will keep
dewpoints down into the mid-upper 60's to the low 70's. The slightly
lower dewpoints, combined with the southwesterly flow and the ridge
aloft will allow temperatures on Monday and Tuesday to top out in
the 90's in most areas. In fact, from the River Valley southward,
highs in the mid-upper 90's will be likely.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     68  84  65  83 /  50  70  10  10
Camden AR         73  89  71  90 /  10  30  20  30
Harrison AR       67  81  61  79 /  80  70  10  20
Hot Springs AR    71  85  70  87 /  30  60  20  30
Little Rock   AR  71  85  70  86 /  30  60  10  20
Monticello AR     74  88  71  88 /  10  20  20  30
Mount Ida AR      71  85  68  85 /  40  60  30  30
Mountain Home AR  68  81  62  81 /  70  70  10  10
Newport AR        69  84  66  84 /  50  80  10  10
Pine Bluff AR     73  87  70  86 /  20  40  20  20
Russellville AR   70  85  67  84 /  60  70  10  20
Searcy AR         69  84  67  84 /  40  60  10  20
Stuttgart AR      72  85  69  85 /  30  50  10  20
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...62 / Long Term...53
Hazardous weather outlook, Jun 7, 12:56 PM CST, 1 hour before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
156 PM CDT Tue Jun 7 2022

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-081000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
156 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will remain possible this afternoon
across central into southeast sections of the area. Some
marginally severe wind gusts and hail will be possible...with an
isolated severe storm also possible. Locally heavy rainfall will
keep the threat for flash flooding isolated.

Another round of thunderstorms will develop to the northwest of
the area late tonight...and move southeast into the northwest
sections early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

Unsettled weather will prevail through much of the work week, as
a series of upper level impulses will interact with a front to
produce chances of showers and thunderstorms on a daily basis.
While widespread organized severe weather is not anticipated,
isolated stronger storms cannot be ruled out, and daily heavy
rainfall could lead to localized flash flooding.

It appears a pattern shift this coming weekend will result in
drier weather conditions returning to the region.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Jun 7, 9:47 AM CST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1047 AM CDT Tue Jun 7 2022

ARZ140-237-240-340-071615-
Polk County Lower Elevations AR-Central and Southern Scott County AR-
Southeast Polk County Higher Elevations AR-
Northern Polk County Higher Elevations AR-
1047 AM CDT Tue Jun 7 2022

...Strong thunderstorms will impact portions of southwestern Scott
and Polk Counties through 1115 AM CDT...

At 1046 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Octavia to 8 miles west of Vandervoort to
8 miles west of Wickes to 11 miles northeast of Broken Bow. Movement
was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mena...                           Wickes...
Grannis...                        Hatfield...
Vandervoort...                    Cossatot River State Park...
Mountain Fork...                  Polk County Fairgrounds...
Mena Intermountain Airport...     Mccauley...
Shady...                          Hartley...
Caney Creek Wilderness...         Queen Wilhelmina State Park...
Cove...                           Acorn...
Board Camp...                     Ink...
Hatton...                         Potter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
western Arkansas.

&&

LAT...LON 3472 9446 3479 9425 3458 9404 3447 9403
      3435 9407 3435 9425 3419 9425 3419 9447
TIME...MOT...LOC 1546Z 244DEG 33KT 3450 9460 3441 9451 3430 9450 3411
9456

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

62
Special weather statement, Jun 7, 11:44 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1244 PM CDT Tue Jun 7 2022

ARZ039-043-044-071830-
Pulaski AR-Perry AR-Saline AR-
1244 PM CDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of south central Perry,
northwestern Saline and west central Pulaski Counties through 130 PM
CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hot Springs Village, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hot Springs Village...            Williams Junction...
Reform...                         Paron...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central Arkansas.

&&

LAT...LON 3491 9271 3475 9256 3466 9293 3479 9298
TIME...MOT...LOC 1744Z 243DEG 13KT 3474 9285

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

46

The radar

The Little Rock radar (KLZK), 87 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Flash Flood, White

When
June 7, 1:56 PM CST to 4:56 PM CST
Where
White County, 0.89 mi NE of Sunnydale to 1.5 mi WSW of Sunnydale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.460, -91.690

The intersection of Hwy. 157 and Hwy. 124 was flooded.

Thunderstorm Wind, Yell

When
June 8, 6:20 AM CST
Where
Yell County, 1.32 mi WNW of Dardanelle
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
35.230, -93.170

Power poles were snapped in the town of Dardanelle.

Thunderstorm Wind, Drew

When
June 8, 2:15 PM CST
Where
Drew County, 2.82 mi NNW of Montongo
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
33.770, -91.830

A tree was blown down across Highway 425.

Thunderstorm Wind, Lincoln

When
June 8, 2:25 PM CST
Where
Lincoln County, 1.5 mi SSW of Garrett Bridge
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.850, -91.660

A large oak tree was uprooted and knocked down a second tree. A power pole was also blown over.

Thunderstorm Wind, Desha

When
June 8, 2:47 PM CST
Where
Desha County, 0.9 mi SW of Arkansas City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.610, -91.210

Wind gusts were estimated at 65 mph and large tree limbs were blown down onto power lines on Natchez Street.

Thunderstorm Wind, Clark

When
June 10, 6:43 AM CST
Where
Clark County, Arkadelphia
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.120, -93.070

Trees were blown over in Arkadelphia as seen on social media.

Thunderstorm Wind, Clark

When
June 10, 6:44 AM CST
Where
Clark County, 1.79 mi SW of Gum Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.060, -93.100

Trees were across Hwy. 67 in Gum Springs.

Thunderstorm Wind, Bradley

When
June 10, 7:44 AM CST
Where
Bradley County, 1.34 mi WSW of Cloquet
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.610, -92.100

Trees were blown down on Hwy. 278 west of Warren.

Flash Flood, Montgomery

When
June 10, 8:00 AM CST to 11:00 AM CST
Where
Montgomery County, 0.89 mi NE of Sims to 1.31 mi NE of Sims
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.680, -93.670

A bridge crossing Rainy Creek 2 miles northeast of Sims washed out due to heavy rain earlier in the day.

Flash Flood, Garland

When
June 10, 8:15 AM CST to 11:15 AM CST
Where
Garland County, 3.48 mi WSW of Mt Tabor to 3.86 mi WSW of Mt Tabor
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
34.690, -93.390

Widespread flooding was noted along Highway 298.

Flash Flood, Montgomery

When
June 10, 8:52 AM CST to 11:52 AM CST
Where
Montgomery County, 0.69 mi S of Story to 0.25 mi ESE of Story
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
34.690, -93.520

Muddy Creek was flowing over Highway 298 in Story.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033779, 1033782, 1033784, 1033791, 1033795, 1033802, 1033807, 1033809, 1033820, 1034100, 1034101.